Arkansas, 2008

Damaging Winds in Arkansas, May 7, 2008

May 7, 2008 · NWS TSA · 2 events in 2 counties and zones

A few severe thunderstorms occurred across northwest Arkansas during the evening hours of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few severe thunderstorms occurred across northwest Arkansas during the evening hours of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 7, 6:50 PM CST, 46 minutes earlier.

Area forecast discussion, May 7, 6:50 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
750 PM CDT WED MAY 7 2008

.MESOSCALE UPDATE...
VERY PERSISTENT LOW-LEVEL MESOCYCLONES ARE
OCCURRING NOW ALONG THE LINE OF STORMS
MOVING ACROSS EASTERN OKLAHOMA.  GIVEN THE
LOW LIFTING CONDENSATION LEVELS AND INCREASING
LOW-LEVEL SHEARS...IT IS LIKELY THAT QUICK SPIN-UP
TORNADOES WILL OCCUR WITH ONE OR MORE OF THE
MESOCYCLONES.

A VERY PERSISTENT MESOCYCLONE TRACKED ACROSS
THE SOUTHEAST SIDE OF THE TULSA METRO AREA
WITH 0 TO 1 KM SHEAR VALUES OF 25 TO 30 KNOTS.
THAT PORTION OF THE LINE MOVING ACROSS SOUTHEAST
OKLAHOMA INTO WEST-CENTRAL ARKANSAS IS NOW
MOVING INTO SHEAR VALUES OF 35 TO 45 KNOTS WHICH
INCREASES THE CONCERN THAT TORNADOES WILL OCCUR WITH
THIS LINE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ062-OKZ063.

AR...NONE.
&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 7, 4:13 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
513 PM CDT WED MAY 7 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
513 PM CDT WED MAY 7 2008

...SEVERE STORMS THIS AFTERNOON AND EVENING...ALONG WITH
   POTENTIAL FOR TORNADOES AND FLASH FLOODING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
 	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTH OF A LINE FROM MCALESTER TO FORT SMITH.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...ALL OF EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF HIGHWAY 412.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...AREAS NEAR THE KANSAS BORDER.

DISCUSSION...
SEVERE THUNDERSTORMS CONTINUE TO DEVELOP OVER SOUTH CENTRAL
OKLAHOMA AND NORTH CENTRAL TEXAS NEAR THE DRY LINE LOCATED NEAR
INTERSTATE 35 IN TEXAS. AS THESE STORMS MOVE EAST THEY WILL
ENCOUNTER INCREASINGLY FAVORABLE WIND SHEAR TO PRODUCE ROTATING
SUPERCELLS AND THE POTENTIAL FOR TORNADOES...ALONG WITH VERY LARGE
HAIL AND DAMAGING WINDS. ANY STORMS THAT MOVE TO THE RIGHT OF THE
MEAN WIND FLOW STAND THE BEST CHANCE OF PRODUCING A TORNADO. THESE
STORMS WILL EXPAND INTO A LINE WITH EMBEDDED SUPERCELLS AS THEY
MOVE EAST INTO FAR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

ELSEWHERE...THUNDERSTORMS WILL CONTINUE NEAR THE UPPER LOW WHICH
IS EXPECTED TO MOVE FROM SOUTHWEST OKLAHOMA THROUGH EASTERN
OKLAHOMA LATER THIS EVENING. SOME OF THESE STORMS WILL BE IN THE
FORM OF LOW-TOPPED SUPERCELLS NEAR THE CORE OF THE UPPER LOW...AND WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND POSE A SLIM TORNADO THREAT.

IN ADDITION...HEAVY RAIN FROM THIS MORNINGS THUNDERSTORMS...AND
MORE HEAVY RAIN...PRIMARILY NORTH OF THE UPPER LOW TRACK WILL
PRESENT A THREAT OF FLOODING RAIN...PARTICULARLY NORTH OF STATE
HIGHWAY 412.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED OVER MUCH OF THE AREA...
PARTICULARLY SOUTH OF INTERSTATE 40 DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A COLD FRONT ASSOCIATED WITH TODAYS LOW PRESSURE SYSTEM
WILL REMAIN IN OUR AREA THE NEXT FEW DAYS KEEPING THUNDERSTORMS
IN THE FORECAST.  THE BEST CHANCE FOR SEVERE WEATHER WILL BE
WITH AN UPPER LEVEL SYSTEM LATE SATURDAY OR SATURDAY NIGHT...IF
SUFFICIENT MOISTURE CAN RETURN AHEAD OF THE SYSTEM. ANOTHER FRONT
WILL MOVE THROUGH THE AREA TUESDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CONTINUE TO MONITOR LATER FORECASTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 7, 6:18 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
718 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     2 N BIXBY               35.97N 95.88W
05/07/2008                   TULSA              OK   BROADCAST MEDIA

            TREE DAMAGE NEAR 101ST AND MEMORIAL

&&

SAA
Local storm report, May 7, 6:24 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
724 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     2 SW BROKEN ARROW       36.03N 95.82W
05/07/2008  E60 MPH          TULSA              OK   BROADCAST MEDIA

            WIND GUSTS AND TREE DAMAGE BEING REPORTED NEAR 111TH AND
            GARNETT

&&

SAA
Special weather statement, May 7, 6:25 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
725 PM CDT WED MAY 7 2008

OKZ049-053-080100-
CHOCTAW OK-PUSHMATAHA OK-
725 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN CHOCTAW AND SOUTHERN PUSHMATAHA

AT 725 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF FALLON...MOVING NORTHEAST AT 75 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HUGO...SAWYER...FORT
TOWSON...SWINK...MESSER...SOBOL...FALLON...SPEER...APPLE...CORINNE...
RATTAN AND OLETA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3414 9558 3442 9504 3425 9503 3423 9505
      3422 9512 3416 9513 3415 9514 3399 9514
      3391 9546
TIME...MOT...LOC 0025Z 243DEG 66KT 3405 9539
Local storm report, May 7, 6:54 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
754 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     BROKEN ARROW            36.05N 95.79W
05/07/2008                   TULSA              OK   BROADCAST MEDIA

            POWER POLES BROKEN AND TREE DAMAGE NEAR RHEMA BIBLE
            COLLEGE.

&&

SAA
Local storm report, May 7, 7:05 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
805 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     PANAMA                  35.17N 94.67W
05/07/2008  E60 MPH          LE FLORE           OK   EMERGENCY MNGR

&&

SAA
Local storm report, May 7, 7:20 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
820 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     2 W TAHLEQUAH           35.92N 95.01W
05/07/2008  M60 MPH          CHEROKEE           OK   AMATEUR RADIO

&&

SAA

The radar

The Western Arkansas radar (KSRX), 28 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 7, 7:36 PM CST
Where
Crawford County, 2 mi NE of Figure Five
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.541, -94.345

Thunderstorm winds estimated at 70 miles an hour blew down power lines.

Thunderstorm Wind, Benton

When
May 7, 8:15 PM CST
Where
Benton County, Gravette
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.420, -94.450

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs. Some of the tree limbs fell on roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103625, 103628.